Pennsylvania, 2001

Lightning Strike in Pennsylvania, August 31, 2001

August 31, 2001 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 31, 6:18 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 31, 6:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT FRI AUG 31 2001

UPDATED ZONES TO TAKE OUT SEVERE TSTORM WATCH AND TAKE OUT MENTION
OF PRECIP IN THE OVERNIGHT PERIOD...SINCE THE FRONT WILL BE THROUGH
ERN ZONES AROUND OR SHORTLY AFTER MIDNIGHT.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, Aug 31, 1:47 PM EST, 5 hours 13 minutes before
NYZ009-037-036-018-017-016-023-025-044-045-057-046-056-055-024-
PAZ038-039-NYZ062-PAZ048-040-044-043-047-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
DELAWARE NY...
OTSEGO NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
SULLIVAN NY...
PIKE PA...
WAYNE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.

MJ
Local storm report, Aug 31, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
703 PM EDT FRI AUG 31 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    AURELIUS                  NY   WIND DAMAGE
08/31/01   CAYUGA                         WIRES DOWN REPORTED BY
                                          STORM SPOTTER

0535 PM    1 W ROME                  NY   .75 INCH HAIL
08/31/01   ONEIDA                         REPORTED BY
STORM SPOTTER

0540 PM    ROME                      NY   WIND DAMAGE
08/31/01   ONEIDA                         WIRES DOWN REPORTED BY
                                          STORM SPOTTER

RH
Special weather statement, Aug 31, 6:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
725 PM EDT FRI AUG 31 2001

NYC007-011-015-017-023-025-053-065-067-077-097-105-107-109-PAC015-
069-079-103-115-127-131-010021-

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH
NUMBER 705 FOR THE FOLLOWING COUNTIES. THE SEVERE WEATHER THREAT HAS
DIMINISHED IN THIS AREA.

IN CENTRAL NEW YORK:

BROOME                CAYUGA                CHEMUNG
CHENANGO              CORTLAND              DELAWARE
MADISON               ONEIDA                ONONDAGA
OTSEGO                SCHUYLER              SULLIVAN
TIOGA                 TOMPKINS

IN NORTHEAST PENNSYLVANIA:

BRADFORD              LACKAWANNA            LUZERNE
PIKE                  SUSQUEHANNA           WAYNE
WYOMING

VAN AUSDALL

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
August 31, 7:00 PM EST
Where
Wayne County, Aldenville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Newspaper reports indicate nine cows huddling under a tree for protection from a thunderstorm were struck by lightning and killed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264127.